1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin Side Effects - How Long Do They Last?

Discussion in 'Metformin/Biguanides' started by Harry H 4595, Jul 3, 2018.

  1. Harry H 4595

    Harry H 4595 · Member

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    21
    Hi,

    I know that this is probably the same as asking how long is a piece of string but any anecdotal evidence is probably helpful.

    So, I was diagnosed as Type 2 three years ago and was put on Metformin - 2 x 500 a day and didn’t have too many problems with side effects. I got my levels down from 87 to 48 and things were looking good. Then I decided to give up smoking and found that my diet control went out the window. I couldn’t concentrate on both and my weight and levels went up again.

    So I was put onto 4 x 500 a day and it brought my levels down a bit but my stomach started struggling - painful bloating and very bad constipation. I was then put onto Vipdomet at 2 x 1000 to help bring it down further and for the two months as I was on that I was in Hell - crippling stomach pains every day, explosive diarrhoea - the lot. I have had blood tests, stool tests and everything has been clear. I’m waiting for a Colonoscopy date.

    Because I had no problems when I first started taking Metformin so I didn’t equate the increased dosage with the medicine. My GP suggested it might be a side effect so I spoke to the Diabetes Nurse and she put me onto extended release but it didn’t help. So, as I await my next appointment with her I stopped taking the Metformin. I’m on a low carb diet, I don’t eat many sweets or cakes etc and I monitor my diet. I’ve lost 16lbs since I last spoke to her, I’m exercising regularly. I have only stopped as my Specialist Nurse is on annual leave this month and I was barely functioning and I need a semi functioning stomach for an event in a few weeks. The spasms and bloating have reduced since I stopped a week ago but they are still there. I’m getting bouts of constipation followed by painful diarrhoea but not as frequent.

    Anyway, my question is - has anyone stopped Metformin because of the side effects? If so how long did it take for the effects to clear up? As I say, I know everyone is different but any thoughts would be very much appreciated.
     
    • Hug Hug x 1
  2. bulkbiker

    bulkbiker Type 2 · Master

    Messages:
    14,187
    Likes Received:
    10,428
    Trophy Points:
    298
    Hi @Harry H 4595
    I only took it for about weeks but the side effects for me (very similar to yours) cleared up almost immediately.
    Are you eating any different things since you stopped? I would have thought that after a week the side effects should have stopped.
     
  3. Harry H 4595

    Harry H 4595 · Member

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    21
    Hi @bulkbiker,

    Thanks for your reply - the only thing I’ve stopped eating are things like Weetabix etc (I found that my stomach was apocalyptic after I ate anything too fibre orientated and I’m a bit nervous about restarting it, on the off chance that I’ve actually developed IBS or similar). I do think it might be the Metformin more than anything else as my symptoms do tie in with the increase of dosage.

    From some of the posts I’ve read here or elsewhere I have read that some, like you, clear up very quickly but some that are advised two weeks would show a difference.

    Maybe the amount of time I was on Metformin (about 29 months) has entrenched it in my system a bit more. As I say it does ‘seem’ to be improving but I don’t know.

    Time, I suppose will tell but as you probably know from experience - it’s a horrible, unpleasant time that there’s no escape from when it’s happening
     
  4. bulkbiker

    bulkbiker Type 2 · Master

    Messages:
    14,187
    Likes Received:
    10,428
    Trophy Points:
    298
    Very true that's why I stopped taking it myself. I hope t clears up pretty quickly but just as an aside Weetabix isn't that great for blood sugars. Best avoided.
     
    • Like Like x 1
  5. Effie123

    Effie123 Type 2 · Newbie

    Messages:
    1
    Likes Received:
    1
    Trophy Points:
    23
    I took metformin for some time and had all the symptoms you have plus lack of motivation,energy and brain fog all so burping untill I vomited. I started ok but it deteriated over a period of time realised it was the tablets changed to SR improved for a while but didn’t last. I stopped taking in them December after a particularly embarrassing shopping trip! It took a couple of months for the symptoms to finally subside and now I feel like a new woman the blood levels did increase but hopefully new medication and stricter diet will help. Good luck with it.
     
    • Like Like x 1
  6. britishpub

    britishpub Type 2 · Well-Known Member

    Messages:
    2,708
    Likes Received:
    10,564
    Trophy Points:
    198
    I had no side-effects from taking Metformin at all, but I also had started eating very low carb before I started taking it.

    I don't know if that had anything to do with it, but on the other hand I've always had a strong stomach and not much has ever affected it.
     
    • Like Like x 1
  7. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    6,812
    Likes Received:
    4,360
    Trophy Points:
    198
    I had a good digestive system right up to the time I started taking Metformin - the worst of the effects wore off pretty fast, I threw away the tablets just before Christmas 2016 but even now my insides grumble and groan far more than they ever did before, and I get a few twinges now and then - I think that something was overstrained or stretched beyond its ability to recover, but I was really bad - and far too embarrassed to mention it at the time.
    The memory problems which Metformin and the statin brought on are now an advantage, all I am left with is a professional quality carpet and upholstery cleaner and my diaries. Another advantage is that is scared my husband so much, seeing the state I got into that he has stopped taking statins too, and is a much nicer person.
     
    • Like Like x 1
  8. Harry H 4595

    Harry H 4595 · Member

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    21
    Really? I was told by the Nurse that Weetabix was okay compared to other cereals / breakfasts (along with Oatibix and Shredded Wheat) and was okay to eat as part of my diet.

    There you go.

    Cheers for that :)
     
  9. Harry H 4595

    Harry H 4595 · Member

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    21
    Thanks Effie123 - that’s encouraging, I genuinely don’t think I could have carried on with the symptoms. It’s good to know that it’s finite. Thank you.
     
  10. Harry H 4595

    Harry H 4595 · Member

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    21
    Yeah, at the beginning I thought I was one of the lucky ones - always had a good stomach too but as the dose increased it just wiped me out.
     
  11. Harry H 4595

    Harry H 4595 · Member

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    21
    Thank you Resurgam, I refused to take statins from the beginning - one of my grandparents was ruined by them. It is good to hear it’s finite, I do notice a difference - a slight improvement and if it ends up occasional grumbles or twinges I’ll cope.
     
  12. bulkbiker

    bulkbiker Type 2 · Master

    Messages:
    14,187
    Likes Received:
    10,428
    Trophy Points:
    298
    No breakfast cereals are "good" for Type 2's. Far better to cut down on carbohydrate consumption. Bacon and eggs being the breakfast of kings anyway.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook